MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined the returned device was tested for "would not close." during functional testing, it was confirmed that the device would open but would not close when manipulated using the handle.Upon disassembly of the device tip, it was noticed that the solder joint was broken.The reported defect was confirmed for the device.Device failure due to broken solder joint (butt joint).The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the "forceps cups open but will not close" issue experienced by the customer was confirmed and the root cause was determined to be a broken solder joint.The supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook captura serrated forceps with spike.The forceps went down the endoscope and made contact with the polyp.Upon closure of the forceps, the hand piece slipped and the forceps would not close.The procedure was completed with another of the same device.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6710468
Report Number1037905-2017-00471
Device Sequence Number19324722
Product Code FCL
UDI-Device Identifier00827002561311
UDI-Public(01)00827002561311(17)200427(10)W3858398
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/19/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2017
Initial Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1